Iowa, 2015Funnel Clouds in Iowa, July 16, 2015
July 16, 2015 · NWS DMX · 5 events in 4 counties and zones
Several funnel clouds were observed in the early evening hours from weak thunderstorms that moved across north central and central Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several funnel clouds were observed in the early evening hours from weak thunderstorms that moved across north central and central Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 16, 2:31 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 16, 2:31 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT THU JUL 16 2015
.SHORT TERM /TONIGHT/...
ISSUED AT 254 PM CDT THU JUL 16 2015
THERE ARE SEVERAL AREAS OF FORECAST INTRIGUE FOR TONIGHT.
FIRST...A SHORTWAVE TROUGH MOVING THROUGH THE STEERING FLOW ALOFT
WILL BE DEPARTING TO THE EAST THIS EVENING...BUT ON ITS WAY OUT
MAY BE ABLE TO GENERATE A FEW MORE THUNDERSTORMS PARTICULARLY IN
SOUTHEASTERN IOWA AND NEIGHBORING STATES WHERE DESTABILIZATION IS
OCCURRING ON THE SOUTHERN PERIPHERY OF MORNING CONVECTIVE DEBRIS.
WITHIN THIS ENVIRONMENT THERE WILL BE SOME SEVERE WEATHER RISK
WITH ANY STORMS THAT FORM IN THIS AREA...AS OUTLINED BY
SPC...HOWEVER SATELLITE IMAGERY AND HIGH RESOLUTION MODELS
INDICATE THAT ANY SUCH STORMS WILL LIKELY BE JUST SOUTHEAST OF OUR
FORECAST AREA. HAVE THUS HELD CHANCE POPS ONLY IN OUR SOUTHEASTERN
COUNTIES THROUGH ABOUT 00Z TO ACCOUNT FOR THIS POSSIBILITY.
SECOND...ANOTHER BROAD SHORTWAVE IS APPROACHING FROM THE DAKOTAS
AND WILL CROSS IOWA TONIGHT. VARIOUS PROGNOSTIC MODEL RUNS HAVE
ATTEMPTED TO SPIT OUT QPF ACROSS NORTHERN AND WESTERN IOWA
TONIGHT...HOWEVER INSTABILITY IS LIMITED AND THERE IS NO CLEAR LOW
LEVEL FOCUS MECHANISM. THEREFORE WHILE THERE IS A CHANCE FOR
ISOLATED POP UP STORMS TO OCCUR LATER THIS EVENING INTO
TONIGHT...COVERAGE WOULD BE TOO LOW TO WARRANT POPS BEING INCLUDED
IN THE FORECAST FOR OUR NORTHERN AND WESTERN COUNTIES AT THIS
TIME. FINALLY...LATER TONIGHT A WEAK SURFACE RIDGE MOVING ACROSS
NORTHERN IOWA MAY GENERATE SOME FOG TOWARD SUNRISE FRIDAY. HAVE
MAINTAINED A PATCHY FOG MENTION INHERITED FROM THE PREVIOUS
SHIFT...BUT AT THIS TIME CONFIDENCE IN DEVELOPMENT OF ANY DENSE
FOG IS QUITE LOW.
.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 254 PM CDT THU JUL 16 2015
A BRIEF WARMUP...CHANCES FOR THUNDERSTORMS AND A RETURN TO BELOW
SEASONAL TEMPERATURES ARE THE HIGHLIGHTS OF THE EXTENDED FORECAST.
UPPER LEVEL RIDGING WILL BE BUILDING ACROSS THE PLAINS AND THE
MIDWEST ON FRIDAY. AT THE SURFACE...SOUTHWEST FLOW WILL RETURN
WITH LOW PRESSURE DEEPENING IN THE HIGH PLAINS. 850 MB TEMPS ARE
PROGGED TO WARM TO 20-25 DEGREES CELSIUS. HIGH TEMPERATURES ARE
EXPECTED TO RETURN TO THE LOWER 90S OVER MOST LOCATIONS. HEAT
INDEX VALUES RANGING FROM NEAR 100 TO 103 ARE ANTICIPATED IN SOUTH
CENTRAL IOWA WITH THE MORE OPPRESSIVE HEAT AND HUMIDITY FURTHER
TO THE SOUTH AND WEST IN MISSOURI AND NEBRASKA.
SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS DEEPENS FRIDAY NIGHT
AND SATURDAY FORCING A FRONT SOUTH THROUGH THE MIDWEST. THIS FRONT
WILL INTERACT WITH A MOIST AIRMASS BRINGING CHANCES FOR SHOWERS
AND THUNDERSTORMS. FORECAST INSTABILITY AND SHEAR SUPPORT A RISK
FOR STRONG TO SEVERE THUNDERSTORMS OVER PORTIONS OF NORTH CENTRAL
IOWA WITH PRIMARY RISKS OF LARGE HAIL...DAMAGING WINDS AND
PRECIPITABLE WATER VALUES SUPPORTING HEAVY RAIN.
SUNDAY THE FRONT WILL CONTINUE TO MOVE SOUTH INTO THE MISSOURI
VALLEY BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN IOWA. COOLER AND DRIER AIR WILL SETTLE IN BEHIND THE
FRONT AS SURFACE HIGH PRESSURE BUILDS OVER THE PLAINS. THIS
AIRMASS WILL BRING A RETURN TO BELOW SEASONAL HIGHS AND LOWS.
&&
.AVIATION...16/18Z
ISSUED AT 1236 PM CDT THU JUL 16 2015
LOW MVFR/IFR CIGS AND ISOLD -SHRA WILL CLEAR OUT TO THE EAST EARLY
THIS AFTERNOON...WITH MAINLY VFR CONDITIONS BY LATE AFTERNOON AND
INTO TONIGHT. SCT TSRA EXPECTED TO DEVELOP OVER SE IA/NE MO LATE
TODAY AND HAVE INCLUDED VCTS AT OTM...BUT EXPECTED
COVERAGE/DURATION TOO LOW FOR PREVAILING GROUP ATTM. LATE
TONIGHT/EARLY FRI MORNING EXPECT SOME BR DEVELOPMENT ACROSS THE
AREA...MOST LIKELY E/NE...AND HAVE MENTIONED IN MCW/OTM 18Z TAFS
BUT WILL NEED TO REASSESS FOR POSSIBLE EXPANSION IN LATER TAF
ISSUANCES. VFR CONDITIONS WILL THEN PREVAIL AGAIN AFTER MID
MORNING FRIDAY.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...LEE
LONG TERM...ANGLE
AVIATION...LEE
Hazardous weather outlook, Jul 16, 8:59 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
959 AM CDT THU JUL 16 2015
IAZ074-075-084>086-094>097-171100-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
959 AM CDT THU JUL 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED AT TIMES INTO TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON SATURDAY
AND SUNDAY...SOME OF WHICH MAY BE STRONG TO SEVERE. THE TIMING
AND TYPES OF SEVERE WEATHER REMAIN UNCERTAIN AT THIS TIME.
THUNDERSTORMS RETURN TO THE FORECAST FOR LATE TUESDAY INTO
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-
081>083-092-093-171100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-
959 AM CDT THU JUL 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED AT TIMES INTO TONIGHT. THE
RISK OF SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN IOWA ON FRIDAY
EVENING AND ACROSS THE AREA ON SATURDAY AND SUNDAY. THE THREAT FOR
SEVERE WEATHER APPEARS LOW ON FRIDAY...BUT THERE IS AN INCREASED
CHANCE FOR SEVERE WEATHER LATE SATURDAY INTO SUNDAY. THE TIMING
AND TYPES OF SEVERE WEATHER REMAIN UNCERTAIN AT THIS TIME.
THUNDERSTORMS RETURN TO THE FORECAST FOR LATE TUESDAY INTO
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEE
Funnel Cloud, Boone
- When
- July 16, 4:18 PM CST to 4:20 PM CST
- Where
- Boone County, 1.93 mi ESE of Napier to 2.87 mi ESE of Napier
- Reported by
- Trained Spotter
- Coordinates
- 41.965, -93.698
Several additional reports of this funnel cloud were received from the public and Story County Emergency Manager as the storm and funnel cloud crossed into Story County west of Kelley. It lasted for a few minutes moving very slowly from Boone County into Story County never touching down. There is a separate entry for this funnel cloud for Story County.
Funnel Cloud, Story
- When
- July 16, 4:20 PM CST to 4:26 PM CST
- Where
- Story County, 1.35 mi NW of Kelley to 1.07 mi NNE of Kelley
- Reported by
- NWS Employee
- Coordinates
- 41.965, -93.697
Several additional reports of this funnel cloud were received from the public and Emergency Manager as well. It lasted for a few minutes moving very slowly from Boone County into Story County never touching down.
Funnel Cloud, Hancock
- When
- July 16, 6:00 PM CST
- Where
- Hancock County, 131.67 mi NNE of Adair
- Reported by
- Public
- Coordinates
- 43.253, -93.638
A funnel cloud was observed and it quickly dissipated.
Funnel Cloud, Worth
- When
- July 16, 6:30 PM CST to 6:35 PM CST
- Where
- Worth County, 1.91 mi NNW of Bolan
- Reported by
- Local Official
- Coordinates
- 43.407, -93.128
It lasted about 5 minutes before dissipating.
Funnel Cloud, Hancock
- When
- July 16, 6:40 PM CST to 6:45 PM CST
- Where
- Hancock County, 2.77 mi NNE of Britt
- Reported by
- Public
- Coordinates
- 43.135, -93.793
A funnel cloud was observed, lasted for 5 minutes and then quickly dissipated never touching down.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, July 16 to 17, 20152 injured · $1.3 million · EF2 · 8 events
- Tornadoes and Flash Flooding in Illinois, July 16, 20151 injured · $1.7 million · EF2 · 10 events
- Tornado and Lightning Strike in Iowa, July 16, 2015$70,000 · EF0 · 2 events
- Damaging Wind in Nevada, July 16, 2015$50,000 · 65 kt wind · 1 event
- Lightning Strikes in Florida, July 16, 20152 injured · 2 events
- Hail and Damaging Winds in Kansas, July 16, 20151 in hail · 5 events
- Damaging Winds in Kansas, July 16, 2015$250 · 56 kt wind · 5 events
- Funnel Clouds in Minnesota, July 16, 20154 events
- Hail and Damaging Winds in North Dakota, July 16, 201561 kt wind · 3 events
- Hail and Damaging Wind in South Dakota, July 16, 20151.25 in hail · 3 events
- Tornado and Hail in Iowa, July 16, 2015EF0 · 3 events
- Flash Flood and Damaging Winds in Kansas, July 16 to 19, 201578 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592784, 592438, 592414, 593735, 592435.